Coding Theory Motivated by Relational Databases

  • Attila Sali
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6834)


In the present paper results on minimal Armstrong instances of certain integrity constraints in relational databases are surveyed that lead to coding theory type problems. First, branching dependencies are studied. Finding minimal Armstrong instances for some collections of these integrity constraints lead to a new metric space. Error correcting codes in that space have been investigated on their own right since then.

In the second part Armstrong instances of functional dependencies are investigated when the size of the domain of each attribute is bounded by a constant q. These come up naturally in real life databases, as well as in the study of higher order data model. These instances can be directly considered as q-ary codes, if tuples are taken as codewords.


Relational Database Functional Dependency Integrity Constraint Code Theory Unordered Pair 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abiteboul, S., Hull, R., Vianu, V.: Foundations of Databases. Addison-Wesley, Reading (1995)zbMATHGoogle Scholar
  2. 2.
    Agrell, E., Vardy, A., Zeger, K.: Upper bounds for constant-weight codes. IEEE Transactions on Information Theory 46, 2373–2395 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Armstrong, W.W.: Dependency structures of database relationships. Information Processing, 580–583 (1974)Google Scholar
  4. 4.
    Ausiello, G., D’Atri, A., Moscarini, M.: Chordality properties on graphs and minimal conceptual connections in semantic data models. Journal of Computer and System Sciences 33(2), 179–202 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Beeri, C., Fagin, R., Maier, D., Yannakakis, M.: On the desirability of acyclic database schemes. J. ACM 30, 479–513 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bennett, F.E., Wu, L.: On minimum matrix representation of closure operations. Discrete Applied Mathematics 26(1), 25–40 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Blokhuis, A., Sali, A.: Paper in preparationGoogle Scholar
  8. 8.
    Bollobás, B., Katona, G.O.H., Leader, I.: Paper in preparationGoogle Scholar
  9. 9.
    Brightwell, G., Katona, G.O.H.: A new type of coding theorem. Studia Sci. Math. Hungar. 38, 139–147 (2001)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Brouwer, A.E.: Personal communication (2008)Google Scholar
  11. 11.
    Bryant, D.E., Khodkar, A.: On orthogonal double covers of graphs. Designs, Codes and Cryptography 13, 103–105 (1998) 10.1023/A:1008283627078MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    D’Atri, A., Moscarini, M.: On the recognition and design of acyclic databases. In: Proceedings of the 3rd ACM SIGACT-SIGMOD Symposium on Principles of Database Systems PODS 1984, pp. 1–8. ACM, New York (1984)Google Scholar
  13. 13.
    Demetrovics, J.: On the equivalence of candidate keys with Sperner systems. Acta Cybernetica 4, 247–252 (1979)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Demetrovics, J., Füredi, Z., Katona, G.O.H.: Minimum matrix reperesentation of closure operetions. Discrete Applied Mathematics 11, 115–128 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Demetrovics, J., Gyepesi, G.: A note on minimum matrix reperesentation of closure operetions. Combinatorica 3, 177–180 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Demetrovics, J., Katona, G. O. H.: Tempero, E.: Extremal combinatorial problems in relational data base. In:FCT 1981. LNCS, vol. 117, pp. 110–119. Springer, Heidelberg (1981)CrossRefGoogle Scholar
  17. 17.
    Demetrovics, J., Katona, G.O.H.: A survey of some combinatorial results concerning functional dependencies in databases. Annals of Mathematics and Artificial Intelligence 7, 63–82 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Demetrovics, J., Katona, G.O.H., Sali, A.: The characterization of branching dependencies. Discrete Applied Mathematics 40, 139–153 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Demetrovics, J., Katona, G.O.H., Sali, A.: Representations of branching dependencies. Acta Sci. Math. (Szeged) 60, 213–223 (1995)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Demetrovics, J., Katona, G.O.H., Sali, A.: Design type problems motivated by database theory. Journal of Statistical Planning and Inference 72, 149–164 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Deza, M.-M., Deza, E.: Dictionary of distances. Elsevier, Amsterdam (2006)zbMATHGoogle Scholar
  22. 22.
    Enomoto, H., Katona, G.O.H.: Pairs of disjoint q-element subsets far from each other. Electronic Journal of Combinatorics 8, # R7 (2001)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Fagin, R.: Horn clauses and database dependencies. Journal of the Association for Computing Machinery 29(4), 952–985 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Fagin, R.: Degrees of acyclicity for hypergraphs and relational database schemes. J. ACM 30, 514–550 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Fu, F.-W., Kløve, T., Luo, Y., Wei, V.: On equidistant constant weight codes. Discrete Applied Mathematics 128, 157–164 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Füredi, Z.: Perfect error-correcting databases. Discrete Applied Mathematics 28, 171–176 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Ganter, B., Gronau, H.-D.O.F.: On two conjectures of Demetrovics, Füredi and Katona concerning partitions. Discrete Mathematics 88, 149–155 (1987)CrossRefzbMATHGoogle Scholar
  28. 28.
    Ganter, B., Gronau, H.-D.O.F., Mullin, R.C.: On orthogonal double covers of K n. Ars Combinatoria 37, 209–221 (1994)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Graham, R., Sloane, N.: Lower bounds for constant weight code. IEEE Trans. Inform. Theory 26, 37–43 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Grahne, G., Räihä, K.-J.: Characterizations for acyclic database schemes. In: Preparata, F., Kanellakis, P. (eds.) Advances in Computing Research, p. 1941. JAI Press Inc., Greenwich (1986)Google Scholar
  31. 31.
    Grant, J., Minker, J.: Normalization and axiomatization for numerical dependencies. Information and Control 65, 1–17 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Gronau, H.-D.O.F., Grttmller, M., Hartmann, S., Leck, U., Leck, V.: On orthogonal double covers of graphs. Designs, Codes and Cryptography 27, 49–91 (2002) 10.1023/A:1016546402248MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Gronau, H.-D.O.F., Schmidmeier, M.: Orthogonal covers by multiplication graphs. Discrete Applied Mathematics 157(9), 2048–2056 (2009); Optimal Discrete Structures and Algorithms - ODSA 2006MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Hartmann, S., Leck, U.: Self-orthogonal decompositions of graphs into matchings. Electronic Notes in Discrete Mathematics 23, 5–11 (2005); Workshop on Graph AsymmetriesMathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Hartmann, S., Leck, U., Leck, V.: More orthogonal double covers of complete graphs by hamiltonian paths. Discrete Mathematics 308(12), 2502–2508 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Hartmann, S., Link, S., Schewe, K.-D.: Weak functional dependencies in higher-order datamodels. In: Seipel, D., Turull-Torres, J.M. (eds.) FoIKS 2004. LNCS, vol. 2942. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  37. 37.
    Katona, G.O.H., Sali, A., Schewe, K.-D.: Codes that attain minimum distance in all possible directions. Central Eruopean J. of Math. 6, 1–11 (2008)CrossRefzbMATHGoogle Scholar
  38. 38.
    Leck, U., Leck, V.: Orthogonal double covers of complete graphs by trees of small diameter. Discrete Applied Mathematics 95(1-3), 377–388 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Lovász, L.: Toplogical and algebraic methods in graph theory. In: Graph Theory and Related Topics: Proc. Conf. Univ. Waterloo, Ontario 1977. Academic Press, New York (1979)Google Scholar
  40. 40.
    Quistorff, J.: New upper bounds on enomoto-katona’s coding type problem. Studia Sci. Math. Hungar. 42, 61–72 (2005)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Quistorff, J.: Combinatorial problems in the enomoto-katona space. Studia Sci. Math. Hungar. 46, 121–139 (2009)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Rankin, R.: The closest packing of spherical caps in n dimensions. Proceedings of the Glagow Mathematical Society 2, 145–146 (1955)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Sali, A.: Minimal keys in higher-order datamodels. In: Seipel, D., Turull-Torres, J.M. (eds.) FoIKS 2004. LNCS, vol. 2942, Springer, Heidelberg (2004)CrossRefGoogle Scholar
  44. 44.
    Sali, A., Schewe, K.-D.: Counter-free keys and functional dependencies in higher-order datamodels. Fundamenta Informaticae 70, 277–301 (2006)MathSciNetzbMATHGoogle Scholar
  45. 45.
    Sali, A., Schewe, K.-D.: Keys and Armstrong databases in trees with restructuring. Acta Cybernetica 18, 529–556 (2008)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Sali, A., Székely, L.A.: On the existence of armstrong instances with bounded domains. In: Hartmann, S., Kern-Isberner, G. (eds.) FoIKS 2008. LNCS, vol. 4932, pp. 151–157. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  47. 47.
    Sali sr, A., Sali, A.: Generalized dependencies in relational databases. Acta Cybernetica (Szeged) 13, 431–438 (1998)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Silva, A., Melkanoff, M.: A method for helping discover the dependencies of a relation. In: Gallaire, H., Minker, J., Nicolas, J.-M. (eds.) Advances in Data Base Theory, vol. 1. Plenum Publishing, New York (1981)Google Scholar
  49. 49.
    Thalheim, B.: The number of keys in relational and nested relational databases. Discrete Applied Mathematics 40, 265–282 (1992)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Attila Sali
    • 1
  1. 1.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary

Personalised recommendations